Format

Send to

Choose Destination
Drug Saf. 1999 Aug;21(2):101-22.

Drug-induced cognition disorders in the elderly: incidence, prevention and management.

Author information

1
School of Pharmacy, University of Washington, Seattle 98195, USA. slgray@u.washington.edu

Abstract

The aetiology of cognitive impairment is multifactorial; however, drugs are an important cause of delirium and dementia. Several factors may increase the risk of drug-induced cognition disorders in the elderly including imbalances in neurotransmitters (e.g. acetylcholine), age-related alterations in pharmacokinetics and pharmacodynamics, and high levels of medication use. Nearly any drug can cause cognitive impairment in susceptible individuals; however, certain classes are more commonly implicated. Benzodiazepines, opioids, anticholinergics, and tricyclic antidepressants are probably the worst offenders. Older antihypertensive agents (reserpine, clonidine) have negative effects on cognition; however, large clinical trials in the elderly indicate that commonly used agents [e.g. thiazide diuretics, calcium antagonists (amiodipine, diltiazem), ACE inhibitors (captopril, enalapril) and beta-blockers (atenolol)] have minimal effects on cognition. Newer antidepressants such as selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitors (SSRIs) and reversible inhibitors of monoamine oxidase A have not been shown to have negative effects on cognition. Although some drugs have shown low risk for causing cognition disorders in research studies, risk may be increased in frail older adults taking several medications and each case should be reviewed carefully. Identification of drug-induced cognitive impairment is crucial to early detection and resolution of symptoms. Preventive strategies directed at avoiding high risk medications when possible, appropriately adjusting doses based on age-related changes and close follow-up may prevent these conditions.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center